AA side effects : I’ve recently been diagnosed... - Bone Health

Bone Health
2,697 members1,040 posts

AA side effects

ROSmember
ROSmember
34 Replies

I’ve recently been diagnosed after 2 fractures with osteoporosis, I am now on Alendronic Acid, I’m having awful side effects like extreme tiredness, nausea, dizziness and swollen joints, this lasts for 24 hours after taking, does anyone else suffer like this and if so does it wear off when your body gets used to it, this is my fifth week.

34 Replies
oldestnewest
karmel

What has your gp said about your side effects? The first time I took AA I had an allergic reaction of hives. Rang dr's surgery and told to stop taking AA for two weeks. For me it didn't wear off because when I took AA the second time I had another allergic reaction of hives and have now stopped taking it. Gp has now prescribed another bisphonates, Risedronate and I took my first tablet today and I am not sure about it.

I would be very concerned about being dizzy and if you haven't spoken to your gp speak to your chemist.

Reply
ROSmember
ROSmember
in reply to karmel

Thank you Karmel, the dr wants me to stay on for another 2 months I did tell her the side effects I was having, let us know how you get on with Risedronate.

Reply
Kaarina

If you have been having those symptoms for 24 hours after taking AA for 5 weeks I would stop if it was me.

If you can bear to take one more dosage and risk losing another day in your week of feeling unwell then surely it just is not agreeing with you. I would think 6 weeks is a long enough time to try a drug when the side effects do not appear to be going away.

Reply
ROSmember
ROSmember
in reply to Kaarina

I agree with you Kaarina it’s frightening.

1 like
Reply
lolly64

Hi Rosmember I did have pain in my fingers but only for a couple of weeks and some back pain but not to the extent you are suffering maybe speak to GP about something different good luck

Reply
ROSmember
ROSmember
in reply to lolly64

Thank you, I will.

Reply
Nanaedake

Ask your doctor to let you switch to Risedronate. You could try it and see if it is better.

Reply
ROSmember
ROSmember
in reply to Nanaedake

I will thanks

Reply
Sunseaandsand

Hi, The side effects can be awful on these treatments but my advice would be not to just stop taking them till you have discussed it again with the doctor who prescribed it.

Stopping any of these treatments without replacing with something else will cause the bone density to take a dive.

I know from personal experience this is what happens.I have 4 possibly 5 spinal fractures and am still struggling with side effects.( injection of Prolia)

Some of us unfortunately are more sensitive to medications.

It's like some people can eat anything and others can not and get upset stomachs.

Let us know how you get on.

I think the best we can do is go along with the one that gives us least side effects.

Reply
ROSmember

That’s very good advice, I just keep thinking I’m 70 can I afford to loose a day in every week morbid I know sorry and what happens if I don’t take anything? Thanks

Reply
Sunseaandsand

Hi, I was 65 in June and I feel exactly the same.

What happens next?

What would life have been like had I not taken anything?

Why me when I have led a healthy little never been a drinker or a smoker been active?

These are only a few questions.

At the moment I am stressed out and anxious over everything, I'm coming down very slowly off very strong painkillers I'm getting withdrawal effects and my pain is increasing each time I lower the dose.When on them I just spend my days zonked out and sleeping, without them the pain gets unbearable (I have other issues with my back also) .One thing I have always felt strongly about is that I don't want to lower my quality of life by having side effects from meds, but then if I need them what do I do.

You are quite right not morbid, life is too short I lost my sister suddenly when she was 61years old and 3 cousins all under 60.

I am awaiting a reply from the hospital at the moment to see what happens next.

Perhaps you could have a look at my posts, replies vary so much and sometimes add to our confusion, but it definitely helps to talk to others who actually are experiencing the same problems.

Reply
ROSmember

Sunseaandsand, I’m sorry you have a lot going on but you are right it does help to talk about especially to someone who may be experiencing the same things. I have had a look at your posts, very interesting. Thank you for your input.

Reply
veriterc

Surely you should be seeing a Rheumatology Consultant? My GP is excellent for General practice - that's what he's there for, but can't be expected to be an expert in hundreds of diferent conditions. Why not have a word with the excellent Royal Osteoporosis Society's helpline nurses?

Reply
ROSmember
ROSmember
in reply to veriterc

Vetiterc I’m a member of ROS and I was thinking the same, I don’t know why I haven’t been referred to a Rheumatologist I’m going to ask next time I go. Thanks

Reply
veriterc
veriterc
in reply to ROSmember

I suspect the reason why you weren't referred all boils down to funding. It's those that make the fuss that gets! So go for it!

Reply
lawdog
lawdog
in reply to veriterc

I think you are correct if you live in GB. It is almost malpractice if the referral is not done in the US.

Reply
karmel
karmel
in reply to ROSmember

The physio (I paid privately) told me that at one time doctors would refer patients with op to a rheumy. She said that doctors now seemed to have stopped referring patients with op. I wasn't referred to one and all her o clients hadn't been referred to one. Might be useful to know how many peeps on this forum have been.

Reply
ROSmember
ROSmember
in reply to karmel

I’ve not been referred either, I’m going to ask next time I go.

Reply
lawdog
lawdog
in reply to karmel

I live in the states. The rheumatologust is THE doctor we are refrred to for op. Our family MD handles the rx's if any are prescribed, but the dexagram and blood test are under the rheumatologist as they really are the experts in bone health. Don't "ask" for referral, be rather persistent about it.

1 like
Reply
lawdog
lawdog
in reply to karmel

If you live in the UK, the cost of the referral have something to do with low rate of referral. It's rather standard in the states,

Reply
karmel
karmel
in reply to lawdog

In the Uk if we get an NHS (you pay an NHS contribution along with your taxes throughout your working life) referral that comes out of the dr's surgery's budget. Sometimes you have to wait months for an appointment and\or If your dr doesn't give you a referral or you don't want to wait months you then pay privately.

2 likes
Reply
ROSmember
ROSmember
in reply to karmel

Thanks Karmel.

Reply
lawdog
lawdog
in reply to veriterc

Think that's great idea, and find out how you can get a referral to the Rheumatologist.

Reply
ROSmember
ROSmember
in reply to lawdog

I will thank you.

Reply
Love-Life-Happiness

Hi, read my post about AA...

I would stop taking it, it was dangerous for me....

Reply
ROSmember

What happened? Love-Life-Happiness.

Reply
ROSmember

I’ve just read your post I do hope your feeling better, I too am lactose intolerant and what a problem that causes!!!

Reply
lawdog
lawdog
in reply to ROSmember

I can no longer have anything from a dairy product due to EOE. It really set me back as far as determing how to eat at home or out. Don't worry if you don't know what EOE is, means you don't have it.....and you WOULD know.

Reply
Kandahar

I had similar symptoms - rather like flu. My G.P. took me off the AA and I now have a Denosomab (not sure of spelling and unable to check currently) jab once every six months. Not able to check if it works, of course, and because I’m hypothyroid, posts on Thyroid UK forum suggest I should be wary of them, AA and similar.

By the way, if you’re prescribed calcium and vit D in something like Accrete, look up advice about making sure calcium gets to bones and not into arteries! VitAmin K2 is needed to ensure that. Good luck!

Reply
ROSmember
ROSmember
in reply to Kandahar

Thank you Kandahar.

Reply
lawdog
lawdog
in reply to Kandahar

Yes, the Reclast I take once a year does not require additional calcium; with certain chemotherapy, Reclast counteracts is provided to counteract the build up of calcium in the bloodstream.

Reply
lawdog
lawdog
in reply to Kandahar

Was it Prolea that was given to you 2 x a year?

Reply
ROSmember
ROSmember
in reply to lawdog

No lawdog

Reply
lawdog

I POSTED A LONG "STORY" FOR YOU AFTER I READ ALL THE REPLIES TO THIS POST. HOPE IT IS OF HELP. :)

1 like
Reply

You may also like...